Wisconsin, 2011

Hail in Wisconsin, April 3, 2011

April 3, 2011 · NWS ARX · 6 events in 3 counties and zones

A warm front lifted north across central Wisconsin during the morning hours of April 3rd. Severe thunderstorms developed over central Wisconsin and produced large hail ranging from penny size at Volk Field (Juneau County) to quarter size five miles south of Mauston (Juneau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front lifted north across central Wisconsin during the morning hours of April 3rd. Severe thunderstorms developed over central Wisconsin and produced large hail ranging from penny size at Volk Field (Juneau County) to quarter size five miles south of Mauston (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 3, 2:33 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 3, 2:33 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
333 AM CDT SUN APR 3 2011

.SHORT TERM...TODAY THROUGH TUESDAY
MAIN FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TODAY AND
POTENTIAL NEED FOR A WIND ADVISORY FOR MONDAY.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED TROUGHING OVER THE NORTHERN ROCKIES AND RIDGING FROM THE
SOUTHERN PLAINS INTO MINNESOTA. UNDERNEATH THE UPPER RIDGE...
PROFILER DATA SHOWED 850MB WINDS OF 40-65 KT FROM THE CENTRAL PLAINS
INTO SOUTH CENTRAL MN OUT OF THE SOUTHWEST. THESE WINDS ARE
ADVECTING MUCH WARMER AIR. NOTE THAT TOP AND OAX FROM THEIR 00Z
SOUNDINGS HAD 850MB TEMPS AROUND 13C WHEREAS MPX WAS AT 0C. MOISTURE
IS ALSO ACCOMPANYING THE WARM AIR...WITH MODELS SHOWING 850MB
DEWPOINTS OVER IOWA AT 00Z OF -2 TO -10C AND NOW AS OF 08Z UP TO
0-4C. ON THE NORTHERN EDGE OF THIS STRONG WARM MOISTURE
ADVECTION...PRECIPITATION HAS BROKEN OUT FROM CENTRAL AND SOUTHEAST
MINNESOTA INTO WESTERN WISCONSIN. PLENTY OF MID AND HIGH CLOUDS
EXISTS ACROSS MUCH OF THE FORECAST AREA...ALSO AIDED BY RIGHT
ENTRANCE REGION SUPPORT FROM A 120-130 KT UPPER JET OVER MICHIGAN.
THE MID AND HIGH CLOUDS SCATTER OUT ACROSS SOUTH DAKOTA...NEBRASKA
AND SOUTHERN IOWA BEING FARTHER REMOVED FROM THE RIGHT ENTRANCE
REGION AND ISENTROPIC LIFT TAKING PLACE. AT THE SURFACE...A 990MB
LOW WAS PRESENT OVER NORTHEAST NEBRASKA.

TODAY AND TONIGHT...UPPER TROUGHING OVER THE PACIFIC NORTHWEST IS
PROGGED TO MARCH EASTWARD...REACHING EASTERN MINNESOTA BY 12Z
MONDAY. AS WOULD BE EXPECTED...500MB HEIGHTS FALL QUITE A BIT...40
TO 80 METERS TODAY AND AN ADDITIONAL 130 TO 160 METERS TONIGHT.
NORMALLY THIS AMOUNT OF HEIGHT FALLS WOULD IMPLY POTENTIAL FOR A
SIGNIFICANT EVENT...ESPECIALLY TONIGHT. HOWEVER...THE POSITIVE TILT
TO THE TROUGH REALLY SEEMS TO PREVENT THIS DYNAMICAL FORCING FROM
BEING REALIZED. NONETHELESS...THE SURFACE LOW OVER NORTHEAST
NEBRASKA DOES DEEPEN SLIGHTLY AS IT TRACKS ACROSS NORTHERN IOWA
TODAY AND INTO NORTHERN LOWER MICHIGAN TONIGHT. THIS DEEPENING WILL
SET THE STAGE FOR BREEZY SOUTHEAST WINDS THIS MORNING AND WEST WINDS
TONIGHT. AS FAR AS PRECIPITATION WITH THE TROUGH...WING OF WARM
ADVECTION PRECIPITATION GOING ON EARLY THIS MORNING IS EXPECTED TO
LIFT NORTHEAST AND EAST THROUGH THE MORNING...EVENTUALLY OUT OF THE
CWA. ONE ITEM OF INTEREST IS THAT THE HRRR...GFS AND NAM ALL HINT AT
CONVECTION INITIATING BETWEEN 13-16Z OVER OUR FAR EASTERN CWA AND
NEAR I-39. THIS CONVECTION IS ON THE NOSE OF CAPPING WHICH WILL BE
BUILDING OVER THE AREA THROUGH THIS AFTERNOON. THE AFTERNOON LOOKS
TO BE DRY UNDER THE CAPPING...BUT MAY SEE PLENTY OF FLAT CUMULUS
DEVELOP AT THE BASE OF THE CAP AS LOW LEVEL MOISTURE ADVECTS IN.
SHOULD SEE A WARM AFTERNOON...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER WHERE BETTER MIXING POTENTIAL EXISTS. HIGHS THERE LOOKING TO
TOP OUT IN THE 60S. MEANWHILE...TAYLOR COUNTY WILL LIKELY STRUGGLE
TO REACH THE MID 40S. TONIGHT...WITH THE STRONG 500MB HEIGHT FALLS
COMING IN AND PRESENCE OF LOW TO MID-LEVEL FRONTOGENESIS BEHIND THE
SURFACE LOW...COULD SEE SOME LIGHT RAIN. KEPT CHANCES DOWN IN THE
20-30 PERCENT RANGE...THOUGH...GIVEN THE GENERAL LACK OF MUCH QPF
OUTPUT FROM MODELS. PLAN ON TEMPERATURES TO COOL DOWN QUITE A BIT
TONIGHT IN THE WAKE OF THE SYSTEM...NOTED BY 850MB TEMPS DROPPING
FROM 6-12C AT 00Z TO -2 TO -5C AT 12Z.

MONDAY...WINDY IS THE WORD THAT WILL DESCRIBE TOMORROW. CONTINUED
COLD ADVECTION NOTED BY 850MB TEMPS DROPPING TO -5 TO -8C...THE
HIGHER SUN ANGLE ALLOWING FOR BETTER MIXING AND A TIGHT PRESSURE
GRADIENT BEHIND THE SURFACE LOW ALL POINT TO A WINDY SCENARIO.
ALSO...THE POTENTIAL EXISTS FOR SOME WEAK COLD CONVEYOR BELT SHOWERS
WHICH WITH AN INVERTED-V PROFILE AT AND BELOW 900MB COULD AID IN
LOCALLY ENHANCED GUSTS. MOMENTUM TRANSFER ON SOUNDINGS SUGGESTS
POTENTIAL FOR GUSTS IN THE 32-37 KT RANGE ACROSS MUCH OF THE
FORECAST AREA. THIS IS OF COURSE CLOSE TO THE 39 KT GUST PORTION OF
THE WIND ADVISORY CRITERIA. EVEN IF WE DO NOT MEET THE GUST
PORTION...THE SUSTAINED SPEEDS SUGGEST A PERIOD OF AROUND 30 MPH
ACROSS MUCH OF SOUTHEAST MN AND NORTHEAST IA. 30 MPH SUSTAINED IS
THE MINIMUM CRITERIA FOR WIND ADVISORY. THEREFORE...IT IS POSSIBLE
WE MAY NEED WIND ADVISORIES. HIGHS EXPECTED TO BE MUCH COOLER THAN
TODAY...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. PLANNING ON
READINGS MOSTLY IN THE 40S.

MONDAY NIGHT AND TUESDAY...CONDITIONS DRY OUT AND WINDS DECREASE
MONDAY NIGHT AS 500MB HEIGHTS RISE IN THE WAKE OF THE UPPER
TROUGH...ALONG WITH A SURFACE RIDGE OF HIGH PRESSURE BUILDING IN.
WITH PRECIPITABLE WATER VALUES DROPPING TO AROUND 50 PERCENT OF
NORMAL AND WINDS LIGHTENING WITH THE SURFACE RIDGE...SOME OF THE
TYPICAL COLD SPOTS COULD DROP INTO THE LOW 20S. ELSEWHERE MID TO
UPPER 20S FROM GUIDANCE SEEMS REASONABLE. ON TUESDAY...MODELS PROG
THE UPPER FLOW TO TURN MORE TOWARDS ZONAL ACROSS THE CONUS. WITHIN
THE ZONAL FLOW...A FAIRLY POTENT SHORTWAVE IS INDICATED TO MOVE INTO
NORTH DAKOTA. IN RESPONSE TO THIS WAVE...LOW PRESSURE FORMS AND
DEEPENS OVER SOUTH DAKOTA...RESULTING IN WARM ADVECTION DOWNSTREAM.
FOR NOW MAINTAINED A DRY FORECAST GIVEN THE ANTECEDENT DRY AIR
MENTIONED EARLIER AND DRY FORECASTS FROM THE 02.12Z AND 03.00Z
ECMWF. BOTH THE 03.00Z GFS AND NAM PRINT OUT SOME PRECIPITATION...
BUT THINK THEY ARE TOO FAST. WITH 850MB TEMPS WARMING BACK UP
TOWARDS 0-4C BY LATE IN THE DAY AND SOME SUNSHINE...SHOULD SEE HIGH
TEMPERATURES RECOVER BACK TOWARDS NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT

EXTENDED LOOKING MORE ACTIVE...AT LEAST FOR PRECIPITATION CHANCES...
AS THE UPPER FLOW TRANSITIONS TO A NEGATIVE PNA PATTERN. FOR THE
MOST PART...03.00Z MODELS AND ENSEMBLES ARE IN PRETTY GOOD AGREEMENT
THROUGHOUT THE PERIOD...MUCH BETTER THAN YESTERDAY. STILL HAVING
ISSUES WITH THE AMPLITUDE OF A SHORTWAVE EJECTING OUT OF THE
DEVELOPING WESTERN TROUGH ON THURSDAY NIGHT...BUT THAT IS REALLY THE
ONLY DIFFERENCE. NOW REGARDING SOME OF THE DETAILS. THE SHORTWAVE
MENTIONED ON TUESDAY COMING INTO NORTH DAKOTA IS PROGGED TO CROSS
CENTRAL MINNESOTA AND NORTHERN WISCONSIN TUESDAY NIGHT INTO
WEDNESDAY MORNING. PERSISTENT ISENTROPIC LIFT AHEAD OF THIS WAVE
SHOULD ALLOW PRECIPITATION TO MOVE ACROSS THE AREA WITH THE BEST
CHANCES NORTH OF I-90 CLOSER TO THE SHORTWAVE TRACK. HAVE RAISED
CHANCES TO 20-40 AND FURTHER INCREASES MAY BE NEEDED. A BRIEF BREAK
IN PRECIPITATION IS ANTICIPATED WEDNESDAY NIGHT AS HIGH PRESSURE
BUILDS OVER THE WESTERN GREAT LAKES. THEN FOR THURSDAY INTO THURSDAY
NIGHT...A POTENT SHORTWAVE IS INDICATED TO COME OUT OF THE
DEVELOPING WESTERN TROUGH AND HEAD TOWARDS THE AREA. THE ECMWF
REMAINS THE MOST AMPLIFIED WITH THE SHORTWAVE AND GIVEN ITS BETTER
PREDICTABILITY...THINKING IT MIGHT BE ONTO SOMETHING. HAVE INCREASED
PRECIPITATION CHANCES TO 20 TO 50 ON THURSDAY...HIGHEST IN NORTHEAST
IOWA WHICH GETS INTO THE ISENTROPIC LIFT THE EARLIEST. FURTHER
INCREASES WERE MADE FOR THURSDAY NIGHT TO 40-60. PRECIPITATION MAY
DIMINISH FOR FRIDAY AND FRIDAY NIGHT IN THE WAKE OF THE
SHORTWAVE...DEPENDING ON TIMING. STILL MAINTAINED A 30 PERCENT
CHANCE IN FOR FRIDAY IN CASE THE SHORTWAVE IS SLOWER...AS THE 00Z
ECMWF SUGGESTS. FOR NEXT WEEKEND...THERE IS STRONG MODEL AGREEMENT
THAT THE UPPER TROUGHING OVER THE WESTERN U.S. IS GOING TO START
MARCHING EAST...BUT SOME SLIGHT ISSUES WITH THE SPEED WITH THE GFS
FASTER. IN ANY EVENT...IT LOOKS LIKE A NEW LOW PRESSURE SYSTEM
DEVELOPS IN THE CENTRAL PLAINS WITH WARM ADVECTION AND MOISTURE
STREAMING BACK NORTHWARD. SATURDAY IS QUESTIONABLE WHETHER THE
MOISTURE GETS UP HERE THEN...BUT APPEARS MORE LIKELY SATURDAY NIGHT.
FOR NOW HAVE CAPPED THE PRECIPITATION CHANCES AT 50 FOR SATURDAY
NIGHT GIVEN HOW FAR IT IS IN THE FORECAST...THOUGH CONSENSUS
GUIDANCE SUGGESTS AS HIGH AS 60.

TEMPERATURES THROUGHOUT THE EXTENDED SHOULD END UP AT OR ABOVE
NORMAL GIVEN THE UPPER FLOW PATTERN TRANSITION TO THE NEGATIVE PNA
PATTERN.

&&

.AVIATION...TODAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING LIGHT
RAIN TO THE TAF SITES. A WARM FRONT LIFTED NORTH OF THE TAF SITES
EARLY THIS MORNING...WITH A LOW LEVEL FOCUSING INTO THE REGION
PRODUCING 2KM AGL SOUTH WINDS OF 40 TO 50 KTS...PER VAD WIND
PROFILER OBSERVATIONS. HAVE MAINTAINED LOW LEVEL WIND SHEAR IN THE
TAF THROUGH 13Z AT KRST AND 14Z AT KLSE. VFR TO MVFR CONDITIONS CAN
BE EXPECTED IN THE LIGHT RAIN THIS MORNING. VISIBILITIES ARE
EXPECTED TO REMAIN ABOVE 6SM IN THE LIGHT RAIN ACTIVITY. THERE IS A
CHANCE OF A FEW THUNDERSTORMS THIS MORNING AT KLSE WITH THE STRONG
LOW LEVEL JET FOCUSING INTO THE AREA. PLAN ON MVFR CEILINGS THIS
AFTERNOON. BREEZY SOUTH WINDS OF 12 TO 17KTS WILL CONTINUE THROUGH
LATE THIS MORNING. A COLD FRONT IS EXPECTED TO PUSH ACROSS THE ARA
LATE THIS AFTERNOON INTO THE EVENING HOURS SWITCHING WINDS TO THE
NORTHWEST AND INCREASING. LOOK FOR NORTHWEST WINDS TO INCREASE
TONIGHT BEHIND THE FRONT TO AROUND 20KTS...WITH GUSTS TO AROUND 30
KTS POSSIBLE. IN ADDITION...AN UPPER LEVEL TROUGH IS EXPECTED TO
MOVE ACROSS THE REGION...BRINGING A CHANCE OF LIGHT RAIN TO THE AREA
TONIGHT. PLAN ON MVFR CONDITIONS TO CONTINUE THROUGH THE OVERNIGHT
HOURS. NORTHWEST WINDS ARE EXPECTED TO BECOME RATHER STRONG ON
MONDAY...INCREASING INTO THE 20 TO 30KT RANGE MONDAY MORNING AND
CONTINUING INTO MONDAY AFTERNOON. GUSTS TO AROUND 35KTS WILL BE
POSSIBLE ON MONDAY ESPECIALLY AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...AJ
AVIATION...WETENKAMP
Hazardous weather outlook, Apr 3, 7:30 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 AM CDT SUN APR 3 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
830 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THIS
MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. SOME OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL. OTHERWISE...LIGHTNING AND
BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS .

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED ON MONDAY. PLAN ON NORTHWEST WINDS
BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH. THE HIGHEST GUSTS WILL
OCCUR ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
ALONG THE MISSISSIPPI RIVER. WATER LEVELS WILL CONTINUE TO SLOWLY
RISE TOWARD OR FURTHER ABOVE FLOOD STAGE THROUGH THE NEXT COUPLE
OF WEEKS ALONG THE MISSISSIPPI. THOSE WITH INTERESTS ALONG THE
MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER STATEMENTS
AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ANY HAIL REPORTS WOULD BE APPRECIATED THIS MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/WETENKAMP

In the hours before

Special weather statement, Apr 3, 7:20 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SUN APR 3 2011

WIZ034-041-042-031415-
JACKSON-LA CROSSE-MONROE-
820 AM CDT SUN APR 3 2011

AT 815 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKLAND...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND NICKEL SIZE HAIL MAY ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FARMERS VALLEY...I 90 EXIT 28...FORT MC COY...NORWALK...ST MARYS...
RIDGEVILLE AND I 90 EXIT 41.

WETENKAMP
Local storm report, Apr 3, 7:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 AM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HAIL             SPARTA                  43.94N 90.81W
04/03/2011  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

0823 AM     HAIL             SPARTA                  43.94N 90.81W
04/03/2011  E0.50 INCH       MONROE             WI   PUBLIC

&&

TMS

The radar

The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Monroe

When
April 3, 7:35 AM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
1 in hail
Reported by
Public
Coordinates
43.940, -90.810

Hail, Juneau

When
April 3, 7:55 AM CST
Where
Juneau County, 0.69 mi N of (Vok)volk Aaf Camp D
Measured
0.75 in hail
Reported by
ASOS
Coordinates
43.930, -90.270

Hail, Juneau

When
April 3, 8:20 AM CST
Where
Juneau County, 4.53 mi SW of Lemonweir
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.733, -90.082

Hail, Adams

When
April 3, 8:28 AM CST
Where
Adams County, 0.17 mi ENE of Plainville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.721, -89.817

Hail, Adams

When
April 3, 8:30 AM CST
Where
Adams County, 2.64 mi W of Brooks
Measured
0.88 in hail
Reported by
Public
Coordinates
43.827, -89.682

Nickel sized hail fell near the intersections of County Roads A and B.

Hail, Adams

When
April 3, 8:35 AM CST
Where
Adams County, 3.87 mi NNW of Grand Marsh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.775, -89.716

Penny sized hail accumulated to a depth of an inch and a half on the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294066, 294067, 294068, 294069, 294070, 294072.